Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Bismarck, ND

June 24, 2002Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2002, 9:11 PM CDT for Bottineau County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 9:11 PM CDT (02:11 UTC)
Expired
Jun 24, 2002, 10:15 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250211
SVRBIS
NDC009-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1015 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ANTLER...OR ABOUT 49 MILES 
  WEST OF BOTTINEAU...MOVING SOUTHEAST AT 30 MPH. THIS STORM PRODUCED
  ONE INCH HAIL AT THE SHERWOOD CUSTOMS STATION AT 9 PM CDT. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTLER AT 920 PM CDT
  WESTHOPE AT 950 PM CDT
  LANDA AT 1000 PM CDT

LAT...LON 4901 10149 4878 10147 4879 10081 4900 10083

&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT MON JUN 24 2002

MAIN CONCERN WILL BE WEAK SHORT WAVE ROTATING ACROSS THE NORTH AND
ISOLATED CONVECTION THIS EVENING FROM MINOT TO THE JAMESTOWN AREA.
ATMOSPHERE REMAINS UNSTABLE THIS EVENING AND WITH STRONG DAYTIME
HEATING WILL AIDE TO THE POSSIBILITY OF AN ISOLATED STORM.

OTHERWISE MODELS IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD.
UPPER RIDGE APPROACHES FROM THE WEST WITH DRY SURFACE HIGH RIDGING
INTO THE WESTERN CWA TUESDAY. THIS PATTERN WILL CONTINUE INTO DAY 3.
BY THURSDAY NIGHT A SHORT WAVE OVER SOUTHEASTERN MT WILL MOVE RAPIDLY
NORTHEAST THROUGH THE REGION AND COULD TRIGGER AN ISOLATED NIGHTTIME
THUNDERSTORM.

FOR THE EXTENDED...A SUMMER PATTERN CONTINUES. UPPER RIDGE SETTLES
OVER THE NORTHERN PLAINS. OCCASIONAL RIPPLES RIDING THROUGH THE RIDGE
COMBINED WITH DAYTIME HEATING WILL KEEP A SLIGHT RISK OF ISOLATED
NIGHTTIME CONVECTION BUT H7 TEMPERATURES ARE QUITE WARM WHICH WILL
LIMIT ANY WIDESPREAD CONVECTION. EXPECT TO SEE TEMPERATURES WILL
INTO THE 80S TO LOWER 90S THROUGH THE WEEKEND.

.BIS...NONE.
RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:53 PM CDTSevere Thunderstorm WarningBISRenville67 min
Jun 25, 2:30 PM CDTTornado WarningBISRolette30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.